MAUDE Adverse Event Report: COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Device name: cook spectrum minocycline/rifampin impregnated double lumen central venous catheter tray.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that after placement of a cook spectrum minocycline/rifampin impregnated double lumen central venous catheter through the patient's svc, the attending nurse was unable to "flush through the port".The nurse attempted to pass a guide wire through, but found the "port" to be blocked.Consequently, the device was removed and replaced, presumably during the same procedure.No adverse effects to the patient have been reported.Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
In additional information received on 01apr2021, it was confirmed that the device was removed and replaced in the same procedure.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Description of event: it was reported that after placement of a cook spectrum minocycline/rifampin impregnated double lumen central venous catheter through the patient's svc, the attending nurse was unable to "flush through the port".The nurse attempted to pass a guide wire through, but found the "port" to be blocked.Consequently, the device was removed and replaced during the same procedure.Investigation ¿ evaluation.A visual inspection, dimensional verification, and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and quality control data.A supplier investigation was also completed.Cook completed a device failure analysis on the one device returned used.During tabletop testing, port number 2 was unable to be flushed and a 0.018" wire would not pass through.However, after the attempt to advance the wire guide the port was able to be flushed.A review of the device history record found no non-conformances related to the reported failure mode.A database search for complaints on the reported lot found no additional complaints reported from the field.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook requested that the manifold supplier completed a supplier investigation.The investigation findings are as follows: the devices history records showed nonconformances for wire guide check failures and minor visual defects.All nonconformances were scrapped.There were also nonconformances for the outer diameter being out of specification.All nonconforming material was scrapped.Wire guide inspection is performed on the proximal port on this product confirming that there are not any occlusions through the manifold body.The supplier also performs an air test on both lumens in the catheter to verify flow.These failures would be reported as wire guide failures as that inspection occurs with the wire guide process.The wire guide failures can occur when plastic from the manifold molding operation "leaks" into the junction between the extension tube and the catheter tube.Based upon the description of the failure mode and the inspection in the lab, it is possible that there was a flap of material that blocked the opening, but was moved out of the way when the wire was inserted allowing media to flow again.If the device had been in use, biological matter could have caused the blockage that was removed with the wire in the lab.There are no indications of unique manufacturing issues during the potential lots for this issue.The supplier performs 100% wire guide on this product along with air flow testing, however, subsequent processing and handling could have shifted material or introduced material to cause the blockage.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: product recommendations: ¿suggested catheter maintenance- after catheter is placed and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.¿ instructions for use: ¿prepare the catheter for insertion by flushing each of the lumens and clamping or attaching the injection caps to the appropriate extensions.¿ how supplied ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ it was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.As there is no evidence of manufacturing deficiency, the cause of this event is component failure.Per the risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report since the last report was submitted.

Brand Name
COOK SPECTRUM
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11554156
Report Number1820334-2021-00998
Device Sequence Number11719878
Product Code FOZ
UDI-Device Identifier00827002439917
UDI-Public(01)00827002439917(17)220101(10)13570511
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K033843
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2022
Device Model NumberN/A
Device Catalogue NumberC-UDLMY-401J-ABRM-HC-FST
Device Lot Number13570511
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/17/2021
Supplement Date Received by Manufacturer04/01/2021
02/07/2022
Initial Report FDA Received Date03/23/2021
Supplement Report FDA Received Date05/05/2021
02/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown